Alert archive / Oklahoma / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Norman, OK

January 17, 200910 counties in Oklahoma; 5 counties in Texas

NWS Norman, OK issued this red flag warning at Jan 17, 2009, 2:40 PM CST for 10 counties in Oklahoma; 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 2:40 PM CST (20:40 UTC)
Expired
Jan 17, 2009, 6:00 PM CST
In force
3 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 172040
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST SAT JAN 17 2009

...RED FLAG WARNING THIS AFTERNOON AND FIRE WEATHER WATCH SUNDAY
AFTERNOON FOR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

.MILD... DRY... AND BREEZY CONDITIONS WILL COVER OKLAHOMA AND
NORTH TEXAS... GENERALLY NEAR AND WEST OF A LINE FROM WOODWARD TO
LAWTON TO HENRIETTA TEXAS... THIS AFTERNOON AND AGAIN SUNDAY
AFTERNOON.

OKZ014>016-021-022-033>037-TXZ083>085-087-088-180445-
/O.NEW.KOUN.FW.W.0004.090117T2040Z-090118T0000Z/
/O.NEW.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/
ROGER MILLS-DEWEY-CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
240 PM CST SAT JAN 17 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT SUNDAY AFTERNOON. 

TEMPERATURES THIS AFTERNOON WILL BE IN THE LOWER TO MIDDLE 60S...
ALONG WITH RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. IN ADDITION...
NORTHWEST WINDS OF ABOUT 20 MPH WILL SUPPORT RAPID GROWTH OF
WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

OKZ004-009-010-038-044-TXZ086-089-090-180445-
/O.NEW.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/
HARPER-ELLIS-WOODWARD-COMANCHE-COTTON-WICHITA-ARCHER-CLAY-
240 PM CST SAT JAN 17 2009

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT SUNDAY AFTERNOON. 

MILD... DRY... AND BREEZY WEATHER IS EXPECTED SUNDAY ACROSS MUCH
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THESE CONDITIONS WILL
SUPPORT RAPID GROWTH OF WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

32/23
1 follow-up statement
000 
WWUS84 KOUN 180008
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CST SAT JAN 17 2009

...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS...


OKZ014>016-021-022-033>037-TXZ083>085-087-088-180815-
/O.EXP.KOUN.FW.W.0004.000000T0000Z-090118T0000Z/
/O.CON.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/
ROGER MILLS-DEWEY-CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
608 PM CST SAT JAN 17 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...


MILD... DRY... AND BREEZY WEATHER IS EXPECTED SUNDAY ACROSS MUCH
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THESE CONDITIONS WILL
SUPPORT RAPID GROWTH OF WILDFIRES.


A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

OKZ004-009-010-038-044-TXZ086-089-090-180815-
/O.CON.KOUN.FW.A.0002.090118T1800Z-090119T0000Z/
HARPER-ELLIS-WOODWARD-COMANCHE-COTTON-WICHITA-ARCHER-CLAY-
608 PM CST SAT JAN 17 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON...

MILD... DRY... AND BREEZY WEATHER IS EXPECTED SUNDAY ACROSS MUCH
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THESE CONDITIONS WILL
SUPPORT RAPID GROWTH OF WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 17, 11:23 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 17, 11:23 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1123 AM CST SAT JAN 17 2009

.AVIATION...
EROSION OF THE LOW CLOUDS THIS MORNING OVER NORTH TEXAS COMBINED
WITH VEERING LOW LEVEL WINDS OVER THE FORECAST AREA WILL RESULT IN
A CONTINUATION OF VFR CONDITIONS THROUGH SUNDAY. A WEAK COLD FRONT
NEAR THE I-44 CORRIDOR LATE THIS MORNING WILL MOVE THROUGH THE
REMAINING TAF SITES THIS AFTERNOON. MODERATE N-NW WINDS BEHIND THE
FRONT WILL WEAKEN AS THEY DECOUPLE THIS EVENING... BUT WILL REGAIN
SOME SPEED SUNDAY MORNING AS THE SURFACE PRESSURE GRADIENT
TIGHTENS OVER THE AREA.

&&

.PREV DISCUSSION... /ISSUED 1036 AM CST SAT JAN 17 2009/

DISCUSSION...
A BOUNDARY THAT IS TECHNICALLY A COLD FRONT WILL BRING ONLY
SLIGHTLY COOLER AIR INTO THE REGION TODAY. ITS MAIN SURFACE-LEVEL
EFFECT WILL BE TO SHIFT WINDS FROM SOUTHWEST TO NORTHWEST...
BEFORE EFFECTIVELY WASHING OUT TONIGHT. ONLY A FEW CLOUDS REMAIN
OVER OUR FORECAST AREA... AND TEMPERATURES HAVE ALREADY RISEN
NOTICEABLY FASTER THAN FORECAST IN SOME AREAS. WILL MAKE MINOR
ADJUSTMENTS IN GRIDS TO DEAL WITH HOURLY TRENDS... AND WILL UPDATE
THE ZONE FORECAST TO REMOVE SOME OF THE TEMPORAL WORDING.

PREV DISCUSSION... /ISSUED 540 AM CST SAT JAN 17 2009/

AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL...WITH LOW CHANCES FOR MVFR
VISIBILITIES NEAR KLAW/KSPS. MVFR CEILINGS EXPECTED TO STAY SOUTH
AND EAST OF KSPS SO LEFT OUT OF NEW TAF...BUT IT WILL BE CLOSE.
FRONTAL BOUNDARY WILL MAKE STEADY PROGRESS TO THE SOUTHEAST ACROSS
ALL TAF SITES BETWEEN 14Z AND 21Z TODAY. SEVERAL HOURS OF GUSTY
NORTH-NORTHWEST WIND EXPECTED AFTER FROPA WITH LIGHT WEST WINDS
EXPECTED TOWARD AND AFTER 18/0000Z.

DISCUSSION...
WITH DRY CONDITIONS TO CONTINUE THROUGH NEXT WEEK...ENHANCED FIRE
WEATHER CONCERNS WILL BE THE MAIN CONCERNS...ESPECIALLY OVER
WEST/SOUTHWEST PORTIONS OF OKLAHOMA AND ADJACENT PARTS OF TEXAS.

SEVERAL CHANGES IN AIRMASS EXPECTED OVER THE REGION THE NEXT 7
DAYS. MAIN CHANGE TO GOING FORECAST WAS TO LOWER TEMPERATURES
ACROSS MAINLY THE EASTERN HALF OF FORECAST AREA ON MONDAY. BOTH
NAM AND ECMWF INDICATE INTRUSION OF CANADIAN/NORTHERN PLAINS
GENERATED COLD AIR AS FAST MOVING S/WV ROTATES AROUND GREAT LAKES
VORTEX. THIS CREATES A 10 TO 20 DEGREE DIFFERENCE IN TEMPERATURE
GUIDANCE FOR HIGHS MONDAY. WE ARE SIDING CLOSE TO COLDER GUIDANCE
OF NAM.

QUICK WARM UP SHOULD COMMENCE TUESDAY BEFORE MORE ARCTIC ORIGIN
AIR MAKES A RUN FOR REGION LATE THURSDAY INTO FRIDAY. COLDER AIR
WILL LIKELY HOLD OFF AND SPILL INTO OKLAHOMA AND NORTH TEXAS LATE
FRIDAY INTO SATURDAY. FOLLOWED CLOSER TO THE ECMWF WITH ITS
HANDLING OF WESTERN U.S. STORM SYSTEM AND TIMING OF COLDER AIR
INTRUSION. ALTHOUGH THERE ARE SIGNALS THAT PRECIP COULD
OCCUR...IT APPEARS THAT CHANCES WOULD INCREASE JUST BEYOND THIS
FORECAST PACKAGE AND WOULD MAINLY BE OVER RED RIVER VALLEY AND
NORTHERN TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  32  56  29 /   0   0   0   0
HOBART OK         61  32  59  30 /   0   0   0   0
WICHITA FALLS TX  63  32  62  31 /   0   0   0   0
GAGE OK           61  27  61  25 /   0   0   0   0
PONCA CITY OK     54  29  51  24 /   0   0   0   0
DURANT OK         59  35  59  32 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/32/32
Hazardous weather outlook, Jan 17, 11:45 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT JAN 17 2009

OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
AN ALREADY STABLE AIRMASS WILL BECOME EVEN MORE STABLE TODAY AS A
WEAK COLD FRONT USHERS IN DRIER AIR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
GUSTY WINDS BOTH AHEAD OF AND BEHIND A WEAK COLD FRONT...COMBINED
WITH DRY AIR...WILL ELEVATE FIRE WEATHER CONCERNS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
OCCASIONALLY STRONG AND GUSTY WINDS WILL COMBINE WITH VERY DRY AIR
AND WARM TEMPERATURES TO RAISE FIRE WEATHER CONCERNS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS WEEK...ESPECIALLY ON SUNDAY
AND MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:40 PM CSTFire Weather WatchOUNBeckham, Comanche, Cotton, Custer, Dewey, Ellis and 9 more14 hr

Nearby

Red Flag Warnings in Oklahoma, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.